T3 advice: Last results on 100mcg Levo only, 0... - Thyroid UK

Thyroid UK
109,179 members126,824 posts

T3 advice

Lost_Girl
Lost_Girl

Last results on 100mcg Levo only, 08.20am

TSH 0.04 (range 0.27 - 4.2)

T4. 23 (range 11-22)

T3 5 (range 3.1 - 6.8)

TPO screen negative <15

Cortisol 325 (133 - 537)

Hi I’m 10 days in of taking T3 - 5mcg x2 day and reduced dose of Levothyroxene to 75mcg. This was on the advice of an endocrinologist I saw privately- I will of course let him know how I’m doing but thought I’d bounce a few things off you hugely knowledgeable people who have travelled this road too.

Initially I felt a glimmer of hope - felt less tired and I even slept one night straight through (unheard of!). However I feel as if I have a bit of a weight in my chest ... indigestion/anxiety ... not sure what, no pain, just a vague uncomfortable background feeling. Is it all psychological???

However yesterday I felt flat and tired , same today. Could it be I’m now feeling the drop in T4? I was considering increasing the T3 to 15mcg - any thoughts please?

In addition, I had a cortisol test done a few months back - it was done in the afternoon (after 2pm- nhs endo agreed to rerun given it should have been a morning test) and it was 330. Does that mean anything that my morning result was slightly less.

Thank you all.

6 Replies
oldestnewest
SlowDragon
SlowDragonAdministrator

You really don't want to increase dose until after retesting at 6-8 weeks after last dose change

It's common to feel better initially, then feel worse as adrenals etc try to catch up.

Important to wait and retest

Looking at previous posts can not see that you have ever had TG antibodies tested

Suggest you get these tested. It will have to be privately via Medichecks or Blue Horizon

Have you ever tried strictly gluten free diet?

Hi SlowDragon

Thank you. I am clearly too impatient and wanting a quick fix - if only such a thing existed. I’ve not gone totally gluten free but I don’t naturally eat a lot of gluten products in my diet normally - although have eaten more than usual as ‘it’s Christmas’ and kids are all home - so with hindsight that might be part of the problem.

I will look out for some offers on testing for antibodies.

Thank you - your advice/reassurance was just what I need.

SlowDragon
SlowDragonAdministrator
in reply to Lost_Girl

If going to try strictly gluten free diet it does need to be strictly gluten free to be effective

chriskresser.com/the-gluten...

But don't start that now..

Only make one change at a time

Adding T3 is a big change.

I usually feel much worse about weeks 4-7 after a change in dose. Then slowly starts to improve. That was certainly true when started on T3

Hi SlowDragon

I replied to you but don’t think I did it on the link button directly to you - just wanted to say thank you 😊

Hi, I don't see a rT3 measure in your results, so this is a bit difficult to interpret.

First thing, do not tinker with levothyroxine by increasing the dose, as it takes a month to six weeks to clear and you will subject yourself to a nightmare trying to find something helpful. Too much thyroid hormone can feel precisely like too little thyroid hormone, which is terrifically confusing when not feeling well in the first place. The subtle distinction I noted was the insomnia is different. Hypothyroid insomnia is more pleasantly wakeful, while thyroidtoxicosis-induced insomnia is more agitated and unpleasant. The lesson here is: Mix and match can be dreadful if you're not able to process the T4, so tinker conservatively, and only by reducing the T4 while increasing the T3.

The rule of thumb I found in a clinical study was to begin by eliminating 50 mcg of T4 when substituting 12.5 mcg of T3. You do this on the same day. Do not add one without reducing the other.

My first impression of what you're describing is you have too much T4, but I haven't seen your rT3 result. If your T4 is converting to rT3, you will feel like a refrigerator is lying on your chest. If you manage, as I did during one of my private science experiments, to take too much T3 with your T4, you may experience cycles of hyper metabolism. A racing heart is very exciting when it happens on 20-minute cycles throughout the day, despite being recumbent.

The standard pharmacological dose for T3 is one time per day, as your body runs on a circadian rhythm and the half-life of liothyronine is 24-36 hours. In one of my science experiments, I noted that the half life in my body is about a day and a half, though the symptoms of thyrotoxicosis abate about 24 hours after the last misguided experimental too high dose.

When I tried taking T3 through the day, especially with levothyroxine, I found the results dreadful. Like a horror movie.

I have heard that multiple doses through the day is an ineffective way to take T3 on its own. I take only T3 and first thing in the morning. My FT4, TSH, and rT3 are teetering on the low end of the reference range and I feel splendid.

Depending on age, you can increase the T3 every 7-10 days. If youthful but exhausted (smile) bump it by 10 mcg. If "elderly" go by 5 mcg increments. In the process, you would eliminate another 50 mcg of levothyroxine for each 10 mcg of liothyronine. The levo takes a month to six weeks to clear from the body. Once it's all gone, the T3 can be reduced. I was up to 37.5 mcg of T3 while clearing the rT3 and excess T4. I'm now down to 12.5 T3 in the morning.

Good luck with your self-directed treatment experiments.

Lost_Girl
Lost_Girl
in reply to RockyPath

Thank you for your supportive insights and for sharing your experiences/findings - appreciated.

You may also like...